What is an ampicillin or amoxicillin rash?
Ampicillin and amoxicillin are penicillin antibiotics. They treat different types of bacterial infections.
Some children develop a skin irritation while taking one of these medicines. These are ampicillin or amoxicillin rashes. They can happen any time while taking the medicine.
Signs and symptoms of an ampicillin or amoxicillin rash
Signs and symptoms may include:
- Hives. These are raised, itchy, red or white swellings. Hives usually occur after one or two doses.
- Maculo-papular rash. This is a flat, red rash on the skin, covered with patches that are small, pale, raised and irregularly spaced. It often occurs three to 10 days after starting the medicine.
The rash usually goes away once your child stops taking the medicine
Hives usually disappear within hours. Maculo-papular rash may take up to a week to disappear.
Causes of an ampicillin or amoxicillin rash
Hives are usually part of an allergic reaction. They may be part of a more serious type of allergic reaction (anaphylactic reaction). See a doctor right away, if your child has any of the following symptoms:
- difficulty breathing
- facial or lip swelling
- vomiting or collapse
Doctors do not know what causes the rash. They do not believe this type of rash is an allergy. Many children get a skin rash after taking ampicillin or amoxicillin. This does not necessarily mean your child is allergic to the medicines, or to other penicillin medicines.
Risk factors of an ampicillin or amoxicillin rash
- More girls suffer a rash from ampicillin than boys.
- Over 65% of patients with mononucleosis (mono) report having a rash after taking ampicillin or amoxicillin.
- Some lymphatic leukemia patients also develop the rash when treated with one of the medicines.
Treatment of an ampicillin or amoxicillin rash
- Give Benadryl. Stop using the ampicillin or amoxicillin and talk with your child’s doctor.
For a maculo-papular rash
- Give Benadryl to relieve the itch. You do not need any other drug to treat the rash.
- Stop giving your child the antibiotics and talk to your doctor. They can prescribe your child another type of medicine to treat the infection.
If your child has an anaphylactic reaction, seek medical attention right away.
Prevention of an ampicillin or amoxicillin rash
Tell your child’s doctor if she has ever had allergic reactions or rashes to any medicines. Describe in detail how it affected your child. For example, did your child develop:
- a rash or hives?
- breathing difficulty?
When to seek medical help
Make an appointment with your regular doctor if your child:
- has unusual behavior after taking the medicine
- seems very unwell
- has other symptoms like persistent fever, diarrhea, red eyes, or irritability
Go to the nearest Emergency Department or call 9-1-1 if your child:
- has increasing hives
- face or mouth swells
- has difficulty breathing
- is wheezing
Complications of an ampicillin or amoxicillin rash
In addition to the rash, some children may suffer from side effects while on ampicillin or amoxicillin. These side effects may include:
- belly ache or pain
Find a Store near you or Shop Now
Source: aboutkidshealth.com, Trusted answers from The Hospital for Sick Children